question-icon

What causes black shadow in the peripheral vision?

default
Posted on Wed, 23 Jul 2014
Question: I am 31 years old and experiencing faint black shadow on right side of peripheral vision of left eye. My central vision is sharp 6/6 and I am able to read letters without any issues. I have undergone Visual Aquity, FFA and OCT tests as suggested by one of the retina specialists in XXXXXXX Earlier FFA test was indicating small patch of blood on retina which is blocking incoming light and causing faint shadow. There is no macular edema and there no blockages in retinal arteries or veins. I started experiencing this problem when I was sick due fever and headache. Retina specialist is saying that this has happended due to inflammation of vessel walls. I am healthy person, fitness freak and doesn't have habits like smoking or drinking. Blood report for cholestrol and suger level is also normal. As per Doctor's advice, I am taking wysolene, emanzen forte and homochek for reducing inflammation. Its been 9 weeks now and I have seen only 10% improvement despite blood on retina resorbed completely .

My concern is - Will the vision gets clearer since the blood on retina is completely resorbed considering latest FFA report? Did anyone reported problem like this before?
doctor
Answered by Dr. Dadapeer K (43 minutes later)
Brief Answer:
It appears like peripheral vasculitis of retina.

Detailed Answer:
Hello
Welcome to Health care magic

I am Dr. DADAPEER K ,an Ophthalmologist and I answer health problems related to eye.

It seems from the history that you are having inflammation of the retinal vessel as shown from the fundus fluorescein angiography (FFA)test.
This is called as peripheral vasculitis. This is commonly seen in young to middle aged adults. The causes vary and the common causes are infections, allergies , autoimmune process and secondary to systemic diseases.
Since in your case it has followed fever and headache this is probably secondary to infections.

Most of the retinal vasculitis are self limiting and will resolve with use of steroids. The treatment you are on in the form of wysolone, a steroid is in right direction. Along with this you can continue use of antiinflammatory drugs like Emanzen forte and vitamin supplements like Homocheck.

The cause for involvement of vision in retinal vasculitis is because of macular edema secondary to vasculitis.

Since your OCT report is not showing any macular edema, there is no need to worry and continue the treatment as advised by your doctor.
The treatment for vasculitis is usually required for 2-3 months and if it is not responding it requires systemic evaluation.

If possible do send the reports of FFA and OCT so that I can review your case and advice you more accurately.

Hope the information is helpful to you.


Thank you
With regards

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Dadapeer K (33 minutes later)
Dr. DADAPEER,

Thanks for your quick help and inputs.

I have attached my old FFA and OCT reports. Please review and let me know.
I don't have latest FFA and OCT reports handly. Per latest reports, blood on retina is now completely resorbed but I am still seeing black patch and there is only 10% improvement. Will this black patch gets resolved or absorbed over time and vision gets clearer? How much time it may take if you have ever encoutered patient complaining this kind of problem?
doctor
Answered by Dr. Dadapeer K (2 hours later)
Brief Answer:
FFA shows peripheral vasculitis.

Detailed Answer:
Hello
Thank you for the follow up question.

I reviewed the reports. These reports show peripheral vasculitis of the retinal vessels in the fundus fluorescein angiography photos. The OCT report shows normal macula without any edema.
The treatment is in right direction and continue the treatment.
I have seen many patients with similar problems and these usually take 2-3 months for resolution of symptoms.

Hence I advice you not to worry and give some more time the resolution of hemorrhage patch indicates response to treatment and the condition will improve.


Hope the information is helpful to you.

Thank you
With regards
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Dadapeer K (40 minutes later)
Dr. DADAPEER,

Thanks for your valuable inputs . Could you please comments on below observations which I forgot to ask in our initial discussion?

1. I could see back patch as white patch if I close my both eyes. Is this related to any phenomenon?
2. I am experiencing 1 floater each eye since last 2 weeks. What could be the cause of this? Latest FFA and OCT reports are not indicating anything.
3. Almost 2 months (9 weeks) are gone by and there is 10-15% improvement. Will the resolution of black patch take another 2-3 months? I have attached diagram of black spot which I am experiencing.

Thanks & Regards,
XXXX

doctor
Answered by Dr. Dadapeer K (52 minutes later)
Brief Answer:
Flashes and floaters will resolve.

Detailed Answer:
Hello
Thank you for the follow up question.

The white patch which you are seeing is probably flashes of light and it is because of vasculitis resulting in vitreoretinal traction.

Floater is because of associated inflammation in the vitreous resulting in presence of inflammatory cells which lies above the retina.

No need to worry with complete resolution of the inflammation of the vasculitis these two symptoms will be resolved.

Coming to your third question, vasculitis will take 2-3 months to resolve completely and some times it can last upto 3-6 months. The steroids have to be slowly tapered here to prevent any recurrences. I saw the diagram attached with the question and this indicates a black spot or floater and it will be resolved with control of inflammation.

Hope the information is helpful to you.

Thank you
With regards
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Dadapeer K

Ophthalmologist

Practicing since :2003

Answered : 5709 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes black shadow in the peripheral vision?

Brief Answer: It appears like peripheral vasculitis of retina. Detailed Answer: Hello Welcome to Health care magic I am Dr. DADAPEER K ,an Ophthalmologist and I answer health problems related to eye. It seems from the history that you are having inflammation of the retinal vessel as shown from the fundus fluorescein angiography (FFA)test. This is called as peripheral vasculitis. This is commonly seen in young to middle aged adults. The causes vary and the common causes are infections, allergies , autoimmune process and secondary to systemic diseases. Since in your case it has followed fever and headache this is probably secondary to infections. Most of the retinal vasculitis are self limiting and will resolve with use of steroids. The treatment you are on in the form of wysolone, a steroid is in right direction. Along with this you can continue use of antiinflammatory drugs like Emanzen forte and vitamin supplements like Homocheck. The cause for involvement of vision in retinal vasculitis is because of macular edema secondary to vasculitis. Since your OCT report is not showing any macular edema, there is no need to worry and continue the treatment as advised by your doctor. The treatment for vasculitis is usually required for 2-3 months and if it is not responding it requires systemic evaluation. If possible do send the reports of FFA and OCT so that I can review your case and advice you more accurately. Hope the information is helpful to you. Thank you With regards